Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Cheyenne, WY

June 20, 2005Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2005, 5:20 PM MDT for Morrill County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 5:20 PM MDT (23:20 UTC)
Expired
Jun 20, 2005, 6:03 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:28 PM MDTHAIL 0.883 E Angora, NEDIME TO NICKEL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2486 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202320
SVRCYS
NEC123-210000-
/O.NEW.KCYS.SV.W.0048.050620T2320Z-050621T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 600 PM MDT

* AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BOX LAKE...OR ABOUT 12 MILES NORTHEAST OF   
  BRIDGEPORT. THIS STORM WAS NEARLY STATIONARY...AND MAY BE CAPABLE  
  OF PRODUCING VERY HEAVY RAIN.


* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STORM
  LAKE...RUSH LAKE...ROACH LAKE...PETERSON LAKE...KLEMAN LAKE...
  GRUBNY LAKE AND ANGORA.

LAT...LON 4162 10305 4162 10270 4189 10270 4193 10320

$$
2 follow-up statements
000 
WWUS55 KCYS 202336
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT MON JUN 20 2005

NEC123-210000-
/O.CON.KCYS.SV.W.0048.000000T0000Z-050621T0000Z/
MORRILL NE-
534 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR
CENTRAL MORRILL COUNTY...

TRAINED WEATHER SPOTTERS REPORTED NICKEL SIZED HAIL AT 528 PM JUST 
EAST OF ANGORA.  TWO SEVERE STORMS WERE DRIFTING AROUND THE CENTRAL 
AND NORTH CENTRAL PARTS OF THE COUNTY AT 535 PM.  THEY WERE NEARLY 
STATIONARY...AND WILL CONTINUE TO LIKELY PRODUCE HAIL AND SOME HEAVY 
RAIN THROUGH 6 PM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STORM
LAKE...RUSH LAKE...PETERSON LAKE...KLEMAN LAKE...GRUBNY LAKE AND
ANGORA.

LAT...LON 4162 10305 4162 10270 4189 10270 4193 10320

$$
000 
WWUS55 KCYS 210003
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT MON JUN 20 2005

NEC123-210012-
/O.EXP.KCYS.SV.W.0048.000000T0000Z-050621T0000Z/
MORRILL NE-
602 PM MDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORRILL COUNTY 
EXPIRED AT 600 PM MDT...

THE STORM WAS LOCATED ABOUT 10 MILES NORTH OF BRIDGEPORT AND SLOWLY 
DRIFTING SOUTH.  IT WAS ALSO WEAKENING SLOWLY...ALTHOUGH IT WILL 
STILL BE CAPABLE OF PRODUCING SOME SMALL HAIL AND HEAVY RAIN THROUGH 
630 PM.

LAT...LON 4162 10305 4162 10270 4189 10270 4193 10320

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:05 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 20, 2:05 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
ISSUED BY NATIONAL WEATHER SERVICE RIVERTON WY
205 PM MDT MON JUN 20 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
STRONG INSTABILITY AXIS PERSISTING ACROSS NEBRASKA COUNTIES NORTHEAST
INTO CONVERSE COUNTY. A LIGHT NORTHEAST BREEZE IS KEEPING DEWPOINTS
INTO THE UPPER 60S TO NEAR 70 IN THESE AREAS. AN OUTFLOW BOUNDARY
FROM MORNING CONVECTION IN SOUTH DAKOTA HAS PUSHED SOUTH INTO THE
NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE AS WELL...CLOSING IN ON
ALLIANCE. UPPER LEVEL HIGH PRESSURE HAS KEPT THINGS CAPPED FOR
THE MOST PART. ONE LONE STORM DEVELOPED ON COVERGING OUTFLOWS
JUST EAST OF AREA...EAST OF CHADRON. MORE CONVECTION TRYING TO FORM
OVER BLACK HILLS. THIS AREA WILL HAVE TO BE WATCHED ON LATER SHIFTS.
THESE STORMS COULD DRIFT SOUTH ALONG BOUNDARY AND CLIP THE CHADRON
AREA LATER THIS EVENING. TUESDAY AND TUESDAY NIGHT STILL LOOKING
FAIRLY DRY WITH RIDGING HOLDING ON...DID INTRODUCE AN ISOLATED STORM
CHANCE IN THE SOUTHERN MOUNTAINS. BY WEDNESDAY...UPPER HIGH BEGINS
TO DRIFT SOUTHEAST. MODELS ADVERTISING INCREASE IN MOISTURE WITH
WEAK UPPER LEVEL IMPULSES RIDING UPPER SOUTHWEST FLOW WILL INTERACT
WITH LIS OF -2 TO -4. HAVE INTRODUCED CONVECTION BY WEDNESDAY
AFTERNOON AND EVENING...ESPECIALLY FOR THE SOUTH AS ADVERTISED BY
NAM. OTHERWISE...TEMPERATURES WILL REMAIN HOT...WITH LOWER ELEVATION
90S COMMON.

.LONG TERM...FOR THUR...UPPER HIGH WILL BE CENTERED
OVER NRN TX.  SOME MID LEVEL MOISTURE WRAPPING AROUND THE HIGH
PRESSURE WILL MOVE OVER THE AREA...RESULTING IN A SLIGHT CHANCE FOR
THUNDERSTORMS.  FOR FRIDAY...UPPER TROUGH WILL BE ALONG THE WEST
COAST AS THE UPPER HIGH MOVES EAST TO THE MISSISSIPPI VALLEY.  MID
LEVEL MOISTURE WILL CONTINUE OVER THE AREA AND WITH THE BREAK DOWN
OF THE UPPER HIGH OVER THE CWA...WILL MENTION A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS FOR THE AREA.  ON SAT...SW FLOW CONTS
ALOFT AS WEST COAST TROUGH MOVES INLAND.  A SHORT WAVE MOVING
THROUGH THE FLOW AND OVER THE FORECAST AREA WILL RESULT IN SCATTERED
THUNDERSTORMS ACROSS THE CWA.  SW FLOW CONTS ALOFT SUN AS THE UPPER
TROUGH OVER THE WESTERN U.S. FORMS AN UPPER LOW OVER THE PAC NW.
DOWNSLOPE WINDS WILL OCCUR AT THE SURFACE...RESULTING IN DRY AND HOT
CONDITIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...FRIEDERS
LONG TERM....CYS
Hazardous weather outlook, Jun 20, 5:14 AM MDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
514 AM MDT MON JUN 20 2005

NEZ001>003-019>021-054-055-WYZ059>070-211115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
514 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KMD

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.